Pseudomembranous colitis within radiotherapy field following concurrent chemoradiation therapy: a case report
Received 9 November 2012
Accepted for publication 20 December 2012
Published 17 January 2013 Volume 2013:6 Pages 25—28
Checked for plagiarism Yes
Review by Single anonymous peer review
Peer reviewer comments 2
Bing-Jie Shen,1 Shih-Chiang Lin,2 Pei-Wei Shueng,1,3 Yueh-Hung Chou,4 Li-Ming Tseng,5 Chen-Hsi Hsieh1,6,7
1Division of Radiation Oncology, Department of Radiology, Far Eastern Memorial Hospital, Taipei, Taiwan; 2Division of Oncology and Hematology, Department of Internal Medicine, Far Eastern Memorial Hospital, Taipei, Taiwan; 3Department of Radiation Oncology, National Defense Medical Center, Taipei, Taiwan; 4Department of Anatomical Pathology, Far Eastern Memorial Hospital, Taipei, Taiwan; 5Division of Colorectal Surgery, Department of Surgery, Far Eastern Memorial Hospital, Taipei, Taiwan; 6Department of Medicine, School of Medicine, National Yang-Ming University, Taipei, Taiwan; 7Institute of Traditional Medicine, School of Medicine, National Yang-Ming University, Taipei, Taiwan
Abstract: Development of nonantibiotic-associated pseudomembranous colitis has been reported in patients receiving chemotherapy. Herein, we report a case of a 70-year-old man with diabetes mellitus and hypertension who received concurrent chemoradiation therapy after surgery for stage III pT3N1M0 rectal cancer. After completion of the therapy, the patient presented with a 2-week history of intermittent watery diarrhea (seven to nine times per day). However, the patient was afebrile and laboratory examination revealed no evidence of leukocytosis. Computed tomography disclosed inflammation of the sigmoid colon, infiltrative changes around the anastomotic site, and edematous changes straddling the serosal surface. Colonoscopic examination revealed multiple whitish patches within the radiation field, a finding suggestive of pseudomembranous colitis. No concomitant antibiotics were used during the period of concurrent chemoradiation therapy. Empirical oral metronidazole (500 mg every 8 hours) was administrated for 2 weeks. At the end of this treatment, stool culture was negative for Clostridium difficile. Physicians should be aware of the potential for the development of pseudomembranous colitis following concurrent chemoradiation therapy.
Keywords: diabetes mellitus, image-guided intensity-modulated radiotherapy, rectal cancer
© 2013 The Author(s). This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.